Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Paducah, KY

May 20, 2018Alexander County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2018, 2:14 PM CDT for Alexander County, Pulaski County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2018, 2:14 PM CDT (19:14 UTC)
Expired
May 20, 2018, 2:32 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alexander County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:01 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 20, 1:01 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
101 PM CDT Sun May 20 2018

.UPDATE...
Issued at 100 PM CDT Sun May 20 2018

Secondary update early this afternoon was made to reflect addition
of severe thunderstorm wording with the addition of Severe
Thunderstorm Watch #110 for most of the WFO PAH forecast area
until 8 pm CDT.

The impact of the gravity wave has diminished with mixing of the
boundary layer. Surface winds have shifted back to the south and
moisture advection is resuming ahead of the convective line and
will continue to aid in propagation of this line through the area.

With the exception of the higher shear near the earlier warm
front to the north, the overall shear is rather weak across most
of the WFO PAH forecast area early on, and is not forecast to
increase until late this afternoon. The current line of convection
may end up pulsing until an organized cold pool can develop with
the line. This may be hard to do through at least 20z, so severe
level winds/hail may be limited through parts of southeast
Missouri. As the storms move into better surface based CAPE and
heating, may see better storm organization into west Kentucky and
southern Illinois.

UPDATE Issued at 939 AM CDT Sun May 20 2018

Minor mid-morning update to convert to coverage terms for shower
and thunderstorm activity today and to re-work precipitation types
(add thunderstorm mention) for parts of southwest Indiana and
northwest Kentucky this morning.

Low level instability was visually evident with virga and
altocumulus castellanus development near daybreak. However, also
noted on 6.19 to 7.4 um water vapor imagery that gravity waves had
moved through the area from the convection over the Midwest and
south overnight. Most of the convection through the middle of the
morning in the WFO PAH forecast area may be elevated, but as
mixing goes on, cannot rule out some convective wind gusts above
30 mph reaching the ground.

There continues to be some disparity as to the timing and coverage
of any shower and thunderstorm activity today in the warm sector
covering the WFO PAH forecast area. The high resolution convection
allowing models (CAM's), with the exception of the mid-morning
13km RAP guidance, has been slow to generate precipitation over
the area the last several days. The CMC (Canadian) guidance does
show some development. The warm frontal boundary remains weak and
undefined along the northern edge of the WFO PAH forecast area.

The 13z RAP soundings show decent CAPE developing over the area
between 2-4k j2/kg2 accumulating through the afternoon, but very
marginal shear (20 m2/s2 or less). Without MCS/MCV influence, it
will initially be difficult to get organized convection early
today. Most of the current MCS showers and thunderstorms are
staying close to the cold/warm frontal zones this morning.

Most of the guidance appears to be hinting at late
afternoon/evening thunderstorm development at this time.

UPDATE Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CDT Sun May 20 2018

The main forecast concern is the strength and timing of convection
over the next few days. Overall model performance is likely to be
poor given the small-scale convective features that have already
muddled up the synoptic pattern.

Over the past 12 hours, widespread convection has altered the
temperature and moisture profiles over the mid-section of the
nation. As mentioned in the 06z SPC day 1 outlook, the 00z model
initializations were poor at several raob sites. In addition, a
surface meso-high over the lower Ohio Valley was not initialized
by the guidance. This all reduces confidence in the 00z model
suite. This includes the hi-res cam models, which did not
accurately depict the convection near the Kansas/Missouri border
at 06z.

Today and tonight, a series of 500 mb shortwaves will track
northeast from the southern Plains into the Missouri Valley.
Virtually all model guidance generates convection over our region,
but the timing and intensity varies. Given the lack of confidence
in any one model solution, the forecast will contain broad-brush
chance pops through tonight. The highest hourly pops will be
shaded toward the late afternoon and early evening hours, when the
peak contribution from diurnal heating occurs. For what its worth,
the high-res cam models target western Kentucky for the greatest
convective potential later this afternoon and early this evening.

Despite the recent convective overturning, it appears ample
sunshine and soupy dew points near 70 will allow the atmosphere to
become quite unstable again this afternoon. This should again
facilitate a few strong convective cores, with isolated hail and
gusty winds.

As for the Monday and Monday night forecast, the synoptic pattern
favors a continuation of thunderstorms chances. A 500 mb shortwave
will track eastward from the upper Mississippi Valley. A surface
boundary is forecast to approach from the north. Once again,
mesoscale convective features will likely play havoc with the
timing of precip. The forecast will maintain the highest pops
Monday afternoon, but only around 50 percent due to the potential
for residual clouds or cooling from overnight or early morning
convection.

On Tuesday, weak upper-level height rises are forecast in the wake
of the Great Lakes shortwave. However, a residual surface cold
front or outflow boundary could stall near the lower Ohio Valley.
Weakening flow fields suggest that any convection Tuesday will be
less organized than previous days. A small chance pop will
continue in the forecast Tuesday. Dry conditions are finally
forecast Tuesday night as 500 mb heights rise and the low levels
stabilize.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CDT Sun May 20 2018

Models continue to show a frontal boundary lingering across the
middle Mississippi/lower Ohio valleys Wednesday through Friday. This
will result in mainly daytime convection each day.  ECMWF and GFS
show the front just south of or in southern portions of the PAH
forecast area Wednesday and Thursday, which will keep any convection
mainly focused in southern and western portions of our region.  By
Friday, the front lifts northward and convection chances will be
area wide Friday afternoon.

After a lull Friday evening, models show low pressure over the Great
Lakes dragging a cold front toward the middle Mississippi valley on
Saturday.  Scattered showers and thunderstorms will spread from west
to east across the PAH forecast area late Friday night into
Saturday.

Unseasonably warm and humid conditions will persist through the
extended.  Dew points will remain in the middle to upper 60s through
the period.  Highs will be in the middle top upper 80s with lows in
the middle to upper 60s.

&&

.AVIATION...
Issued at 100 PM CDT Sun May 20 2018

Due to uncertainty on coverage of storms today through Monday
morning, kept with conditional (TEMPO) groups of MVFR ceilings and
visibilities associated with thunderstorm activity. Most cloud
bases associated with the thunderstorm activity has remained abovr
2kft agl. Outside of thunderstorm activity, keep ceilings in VFR
category through the forecast period for all of the WFO PAH TAF
sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
SHORT TERM...MY
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, May 20, 12:07 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1207 pm CDT Sun May 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1207 pm CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

The Storm Prediction Center in Norman Oklahoma has placed part of
southeast Missouri, southern Illinois, and the Purchase area of west
Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail
will be the primary hazards, with locally heavy rain and lightning
secondary hazards as well.

The Slight Risk area stretches from Doniphan and Piedmont Missouri
in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg
Illinois to the north, then down to Paducah and Mayfield Kentucky to
the east.

A Marginal Risk of severe storms covers the remainder of the Quad
State region this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will continue Monday, especially in the
afternoon and early evening. Once again, a few of the strongest
storms could produce hail and strong gusty winds.

Daily chances of thunderstorms are expected Tuesday through
Saturday. Locally heavy rain and lightning will be the primary
concerns during this period. The probability of widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however spotters are
encouraged to monitor the latest severe weather outlooks.

MY/RST

In the hours before

Special weather statement, May 20, 9:12 AM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
912 AM CDT SUN MAY 20 2018

ILZ083-INZ081-082-085-087-201500-
White IL-Posey IN-Warrick IN-Gibson IN-Pike IN-
912 AM CDT SUN MAY 20 2018

...SPECIAL WEATHER STATEMENT...

At 911 AM CDT, Doppler radar was tracking a broken line of
thunderstorms along a line extending from near Lawrenceville to near
St. Francisville to 6 miles northwest of Patoka to 6 miles southwest
of Mount Carmel to Grayville. Movement was east at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Princeton In Gibson County, Owensville, Lynnville, Winslow, Patoka,
Francisco, Somerville, Hazleton, Spurgeon and Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3851 8707 3826 8707 3818 8732 3823 8806
      3826 8801 3824 8796 3829 8794 3830 8793
      3827 8791 3831 8787 3828 8785 3834 8783
      3842 8774 3845 8760 3852 8753 3850 8753
      3854 8743 3851 8729 3855 8720
TIME...MOT...LOC 1411Z 274DEG 37KT 3865 8765 3855 8763 3848 8767 3833
8782 3824 8799

SMITH
Special weather statement, May 20, 1:35 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT Sun May 20 2018

ILZ075>077-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114-
202045-
JEFFERSON-WAYNE IL-EDWARDS-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE,
MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA,
GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN,
CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND,
BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
135 PM CDT Sun May 20 2018

...Special Weather Statement...

At 135 pm, a band of strong thunderstorms extended from just west
of West Frankfort to the Cape Girardeau area, southwest to near
Bloomfield. Movement of the activity was east 15 to 20 mph.

As the storms continue east, some of the stronger storms may
produce hail up to dime size and gusty winds in excess of 40
mph across portions of southern Illinois and southeast Missouri.
A few storms may increase in intensity and require a warning
through mid afternoon.

A Severe Thunderstorm Watch remains in effect for much of the area
through 8 pm. Continue to monitor weather conditions through the
afternoon.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:42 PM CDTSevere Thunderstorm WarningPAHBallard30 min
May 20, 3:28 PM CDTSevere Thunderstorm WarningPAHFulton47 min
May 20, 3:36 PM CDTSpecial Weather StatementPAHCalloway39 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningPAHFulton32 min
May 20, 4:35 PM CDTFlash Flood WarningPAHCalloway115 min
May 20, 5:21 PM CDTSpecial Weather StatementPAHHenderson24 min
May 20, 5:55 PM CDTSpecial Weather StatementPAHDaviess, McLean, Muhlenberg50 min
May 20, 2:18 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski42 min
May 20, 2:50 PM CDTSpecial Weather StatementPAHSaline25 min
May 20, 3:10 PM CDTSevere Thunderstorm WarningPAHSaline35 min
May 20, 2:45 PM CDTSevere Thunderstorm WarningPAHNew Madrid45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.